Texas, 2003

Hail in Texas, March 21, 2003

March 21, 2003 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 1:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 1:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST FRI MAR 21 2003

MAIN CONCERN OF THIS FORECAST PACKAGE WILL BE THE PROSPECTS OF
A WIDESPREAD RAIN EVENT WITH SCATTERED THUNDERSTORMS OVERNIGHT.

A VIGOROUS MID AND UPPER LEVEL TROUGH IS CENTERED OVER SOUTHWEST
NEW MEXICO.  GREATEST SURFACE PRESSURE FALLS ARE CURRENTLY OVER THE
SOUTHERN BIG BEND...WITH SURFACE WINDS RESPONDING ACROSS THE
REGION. LATEST RADAR TRENDS SHOW CONVECTION ON THE INCREASE ACROSS
WESTERN PARTS OF THE FA...THIS AS IR CHANNEL INDICATES INCREASING
ENHANCEMENT/LIFT BETWEEN KELP AND KGDP.

THE SYSTEM IS EXPECTED TO DIG OVER THE NEXT 6 HOURS OR SO...AS JET
STREAK NOTED ON IR CHANNEL OVER SOUTHERN NEVADA MOVES INTO THE
TROUGH BASE.  THIS WILL RESULT IN THE AREA OF BEST DYNAMICAL LIFT
MOVING FROM WEST TO EAST ACROSS THE CENTRAL PARTS OF THE OUR CWA
TONIGHT. MAIN QUESTION IS THE AVAILABILITY OF LOW LEVEL MOISTURE.
THE COLUMN IS MOISTENING FROM TOP DOWN...BUT DECENTLY RICH GULF
MOISTURE IS NO WHERE TO BE FOUND.  DEW POINTS SHOULD BE AROUND 40
ACROSS THE EASTERN HALF OF THE AREA BY THIS EVENING.  THIS COMBINED
WITH COLD MID LEVEL TEMPS WOULD YIELD CAPE VALUES LESS THAN 1000
J/KG...AND LIS AROUND -2 ACROSS THE SOUTH WHEN PARCEL IS LIFTED FROM
AROUND 850MB.  LACK OF MOISTURE AND LIMITED INSTABILITY SHOULD HELP
PRECLUDE ANYTHING MORE THAN ISOLATED SEVERE EVENTS. THESE WILL LIKELY
OCCUR IN THE FORM OF LOCALIZED DAMAGING WINDS PER DEEP INVERTED V
STRUCTURE NOTED ON FORECAST SOUNDINGS. WET BULB ZERO HEIGHTS ARE IN
THE 8-8.5KFT RANGE HOWEVER...SO CAN NOT RULE OUT AN ISOLATED
MARGINALLY SEVERE HAIL REPORT IF A DECENT UPDRAFT CAN GET ORGANIZED.
DESPITE THE MAGNITUDE OF LIFT...WE ARE CURRENTLY NOT OVERLY EXCITED
ABOUT LOCALLY HEAVY RAIN POTENTIAL WITH RELATIVELY DRY PBL AND
OTHERWISE MARGINAL MOISTURE CONTENTS. RAIN SHOULD BE EXITING THE
EASTERN ZONES AROUND SUNRISE SATURDAY.

NEXT TROUGH IS EXPECTED TO IMPACT THE AREA MONDAY. THIS WILL BE A
WEAKER FEATURE THAN CURRENT. SOME GUIDANCE INDICATES A DRYLINE MAY
BE IN PROXIMITY TO THE EASTERN ZONES JUST AHEAD OF THIS FEATURE.
BEST CHANCES FOR PRECIP SHOULD CERTAINLY BE EAST OF OUR AREA...BUT
WE WILL MENTION A SLIGHT CHANCE OF THUNDER IN THE FAR EAST MONDAY PM
FOR GOOD MEASURE. A MUCH MORE SIGNIFICANT STORM SYSTEM IS PROGGED
TO AFFECT THE AREA BY THE LAST DAY OF THE EXTENDED. IF CURRENT
MODEL TRENDS HOLD...FRIDAY MAY BRING A SIGNIFICANT WIND EVENT IN
THE MOUNTAINS AND PERHAPS A SLIGHT CHANCE OF STORMS IN THE EAST.

PRELIMS:

MAF BU 45/65 44/73 46 8100
CNM UU 40/67 40/77 42 4000
MRF UU 36/67 34/73 38 4000
FST BU 45/66 45/77 46 6100

.MAF...
TX...NONE.
NM...NONE.

LINDLEY
Hazardous weather outlook, Mar 21, 2:45 PM CST, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS OVER WEST TEXAS AND SOUTHEASTERN
NEW MEXICO WILL PRODUCE OCCASIONAL DEADLY LIGHTNING THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TECHNICAL DISCUSSION...
A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE ACROSS SOUTHEAST NEW
MEXICO AND INTO THE LOWER TRANS PECOS TONIGHT. COLD 500MB
TEMPERATURES NEAR -20C ASSOCIATED WITH THIS LOW WILL INCREASE 700-
500MB LAPSE RATES TO 7-8C/KM TONIGHT. FORECAST SOUNDINGS ARE SHOWING
AN INVERTED V AND LOW WET-BULB ZERO HEIGHTS SUGGESTING A FEW
STORMS MAY PRODUCE SEVERE WIND GUSTS AND MARGINALLY SEVERE HAIL.

PLATT

The radar

The Midland/Odessa radar (KMAF), 80 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
March 21, 6:00 PM CST
Where
Howard County, Forsan
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.117, -101.367

Convection was widespread during the evening of the 21st. An isolated severe thunderstorm developed within a broad area of precipitation. This storm produced penny size hail at Forsan which accumulated three to five inches deep. Some of the hail remained in drifts beside houses as late as mid-morning on the 22nd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344661.